Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2017, 5:27 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 5:27 PM MST (00:27 UTC)
- Expired
- Aug 3, 2017, 6:15 PM MST
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:35 PM MST | TSTM WND DMG | 1 Se Tempe, AZ | LARGE TREE DOWN NEAR MCCLINTOCK AND BASELINE. REPORT VIA TWITTER. |
| Aug 3, 5:35 PM MST | TSTM WND DMG | 3 Se Tempe, AZ | DELAYED REPORT: TWITTER PICTURE OF DOWNED AWNING. |
| Aug 3, 5:45 PM MST | TSTM WND DMG | 2 E Queen Creek, AZ | TRAINED SPOTTER REPORTS AT LEAST 6 LARGE TREES DOWN AND SHINGLES OFF PEOPLES HOUSES. |
| Aug 3, 5:50 PM MST | TSTM WND DMG | 4 Ene Sun Lakes, AZ | DELAYED REPORT: TWITTER PICTURE...LARGE TREE UPROOTED AND DAMAGED A PATIO UPON ITS FALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WUUS55 KPSR 040027 SVRPSR AZC013-021-040115- /O.NEW.KPSR.SV.W.0052.170804T0027Z-170804T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 527 PM MST THU AUG 3 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 615 PM MST * At 527 PM MST, a severe thunderstorm was located over Papago Park, or near Paradise Valley, moving east at 10 mph. This warning covers several storm cores in the area. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Florence, Fountain Hills, Paradise Valley, East Mesa, Sun Lakes, Queen Creek, Tempe Marketplace and Piestewa Peak Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3323 11205 3364 11206 3367 11136 3304 11135 TIME...MOT...LOC 0027Z 268DEG 7KT 3347 11197 HAIL...<.75IN WIND...60MPH $$ AD
3 follow-up statements
215 WWUS55 KPSR 040041 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 541 PM MST THU AUG 3 2017 AZC013-021-040115- /O.CON.KPSR.SV.W.0052.000000T0000Z-170804T0115Z/ Maricopa AZ-Pinal AZ- 541 PM MST THU AUG 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR MARICOPA AND PINAL COUNTIES... At 541 PM MST, a severe thunderstorm was located over Papago Park, or near Paradise Valley, moving east at 10 mph. This warning covers several storms in the warned area. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Florence, Fountain Hills, Paradise Valley, East Mesa, Sun Lakes, Queen Creek, Tempe Marketplace and Piestewa Peak Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3323 11205 3364 11206 3367 11136 3304 11135 TIME...MOT...LOC 0041Z 268DEG 7KT 3347 11194 HAIL...<.75IN WIND...60MPH $$ AD
993 WWUS55 KPSR 040051 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 551 PM MST THU AUG 3 2017 AZC013-021-040115- /O.CON.KPSR.SV.W.0052.000000T0000Z-170804T0115Z/ Maricopa AZ-Pinal AZ- 551 PM MST THU AUG 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR MARICOPA AND PINAL COUNTIES... At 551 PM MST, a severe thunderstorm was located over Downtown Scottsdale, or near Paradise Valley, moving east at 10 mph. Several storms in the area are contained in the warning. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Florence, Fountain Hills, Paradise Valley, East Mesa, Sun Lakes, Queen Creek, Tempe Marketplace and Piestewa Peak Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3362 11206 3367 11136 3304 11135 3323 11205 TIME...MOT...LOC 0051Z 268DEG 7KT 3347 11191 HAIL...<.75IN WIND...60MPH $$ AD
705
WWUS55 KPSR 040111
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
611 PM MST THU AUG 3 2017
AZC013-021-040119-
/O.EXP.KPSR.SV.W.0052.000000T0000Z-170804T0115Z/
Maricopa AZ-Pinal AZ-
611 PM MST THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 615 PM MST...
The severe thunderstorm which prompted the warning has weakened
below severe thunderstorm criteria; therefore, the severe
thunderstorm warning is going to expire. However, the storms are
under a significant weather advisory. Heavy rain and strong rain is
continuing.
LAT...LON 3362 11206 3367 11136 3304 11135 3323 11205
TIME...MOT...LOC 0109Z 268DEG 7KT 3347 11188
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:29 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 4:44 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST THU AUG 3 2017
AZZ532-535-040030-
Southeast Yuma County AZ-Yuma AZ-
444 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MST...
At 444 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Fortuna Foothills. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fortuna Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 11454 3269 11439 3259 11429 3258 11431
3257 11427 3249 11420 3241 11444
TIME...MOT...LOC 2344Z 240DEG 2KT 3252 11442
HernandezSpecial weather statement, Aug 3, 4:49 PM MST, 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 449 PM MST THU AUG 3 2017 AZZ540-550-553-554-559-040030- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ- 449 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong thunderstorm near Estrella Sailport, or 16 miles west of Sun Lakes, moving east at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Maricopa, Estrella Sailport, Mobile and Ak-Chin Village. LAT...LON 3305 11231 3330 11224 3332 11198 3293 11202 TIME...MOT...LOC 2348Z 279DEG 30KT 3316 11215 AD
Special weather statement, Aug 3, 5:06 PM MST, 21 minutes before
Special Weather Statement National Weather Service Phoenix AZ 506 PM PDT THU AUG 3 2017 CAZ565-040045- Imperial County Southeast CA- 506 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY UNTIL 545 PM PDT... At 506 PM PDT, Doppler radar was tracking a strong thunderstorm near Gordon's Well, or 21 miles northwest of Gadsden, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Imperial County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3271 11503 3278 11515 3300 11493 3284 11470 TIME...MOT...LOC 0006Z 230DEG 12KT 3281 11498 Hernandez
Special weather statement, Aug 3, 5:16 PM MST, 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 516 PM MST THU AUG 3 2017 AZZ551-553-555-040100- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- Apache Junction/Gold Canyon AZ- 516 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 515 PM MST, Doppler radar was tracking a strong thunderstorm over Queen Creek, or 11 miles southeast of Gilbert, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. Expect heavy rain. Locations impacted include... Gilbert, Florence, Queen Creek, Chandler Heights, San Tan Mountain Park, Magma, San Tan Valley and Seville. LAT...LON 3310 11171 3328 11172 3334 11135 3304 11135 TIME...MOT...LOC 0015Z 268DEG 11KT 3320 11163 AD
Local storm report, Aug 3, 5:19 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
519 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 5 NW PARADISE VALLEY 33.59N 112.00W
08/03/2017 MARICOPA AZ TRAINED SPOTTER
SEVERAL LARGE TREES BLOWN DOWN AT 36TH
STREET AND CHOLLA.
&&
PILocal storm report, Aug 3, 5:21 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 SE DEER VALLEY 33.61N 112.06W
08/03/2017 MARICOPA AZ PUBLIC
CAR PORT DAMAGED 15TH ST AND THUNDERBIRD.
REPORT VIA TWITTER.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Aug 3, 5:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 5:16 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 3, 5:17 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 103 min |
| Aug 3, 5:19 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:28 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 5:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 5:39 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 3, 6:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 3, 6:03 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 6:09 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 3, 6:36 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Aug 3, 6:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 3, 6:58 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 8:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 8:03 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 8:21 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 8:28 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 8:31 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 9:21 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 4, 4:59 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.